Vitamin Supplementation Could Slow Arteriosclerosis in Heart-Transplant Patients

A US randomized trial in this week’s issue of THE LANCET suggests that vitamin C and E supplementation could be of clinical benefit in delaying the onset of arteriosclerosis in the first year after heart transplantation.

Around 70% of patients develop arteriosclerosis within three years after heart transplantation, which is thought to be associated with oxidant stress. James Fang and colleagues from Brigham and Women's Hospital, Boston, USA, proposed that treatment with antioxidant vitamins C and E would slow the progression of transplant-associated arteriosclerosis.

40 patients (0-2 years after heart transplantation) were randomly assigned vitamin C 500 mg plus vitamin E 400 IU, each twice daily, or placebo, for 1 year. The primary endpoint was the change in average intimal index (plaque area divided by vessel area) measured by intravascular ultrasonography (IVUS). Coronary endothelium-dependent vasoreactivity was assessed with intracoronary acetylcholine infusions. IVUS, coronary vasoreactivity, and vitamin C and E plasma concentrations were assessed at baseline and at 1 year follow-up.

Vitamin C and E concentrations increased in the treatment group, but not in the placebo group, as expected. During 1 year of treatment, the intimal index increased in the placebo group by 8% but did not change significantly in the treatment group. Coronary endothelial function remained stable in both groups.

James Fang comments: “Our results suggest that vitamins C and E provide a clinically useful approach to reducing arteriosclerosis after cardiac transplantation. Antioxidant therapy with these vitamins may also be useful in other solid-organ allografts, such as kidney, lung, and liver transplants, in which obliteration of vascular or tubular structures limits long-term success. Further investigations are warranted to investigate whether the beneficial effects of vitamins C and E are sustained over many years when most of the clinical complications resulting from transplant-associated arteriosclerosis occur.”

Source : The Lancet, March 30, 2002.

Contact: Dr James C Fang, Cardiovascular Division, Brigham and Women's Hospital, 75 Francis Street, Boston, MA 02115, USA; T) +1 617 732 7535; F) +1 617 732 7134; E) [email protected] or Dr Peter Ganz; T) +1 617 732 7133; F) +1 617 732 7133; E) [email protected]

Hide comments


  • Allowed HTML tags: <em> <strong> <blockquote> <br> <p>

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.